MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 10.5 X 50MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 10.5 X 50MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482311550
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a scheduled revision, the tulip of a xia serrato polyaxial screw broke off during screw removal.While replacing the serrato screw, the tulip of a xia 3 polyaxial screw also broke off.All pieces of the first screw were removed; however, the shaft of the second screw remains in the patient.Surgery was successfully completed with a 30 minute delay.No adverse consequences or medical intervention were reported.This report will represent the xia 3 screw.
 
Additional Manufacturer Narrative
Visual: visual inspection confirmed that the screw shank had fractured at the head of the shank.Tulip and screw head were returned.There are no wear or deformation marks on the tulip.There are multiple deformations on the shank head / screwdriver interface.The deformations were between the six point star locking holes that engage to the driver head.All 6 deformations were on the same side/direction radially, indicating deformation in a clockwise direction.The deformations on one side only, the clockwise direction, indicate over tightening of the screw or difficulty inserting the screw.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Xia 3 sgt was review and the following was found to be relevant: the screws may be inserted immediately after preparing and probing the pedicle.However, in most cases, tapping is recommended.With the pedicle pathway prepared, and the proper screw diameter and length determined, the screw can be inserted into the pedicle using the appropriate xia 3 screwdriver.The deformation on the screw head indicates excessive torque while inserting the screw in the clockwise direction.The most likely cause of reported event was determined to be over tightening of the screw.Attempting to insert a pelvic screw in an untapped or improperly prepared hole can cause high radial stresses which can cause the deformation observed.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW 10.5 X 50MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key11194656
Report Number3005525032-2021-00004
Device Sequence Number19772132
Product Code NKB
UDI-Device Identifier04546540598783
UDI-Public04546540598783
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142381
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482311550
Device Catalogue Number482311550
Device Lot NumberB73348
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2021
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1